Patient Care Vignette
A 76-year-old woman presents to the emergency department (ED) with confusion, lethargy, fever, cough, and shortness of breath. Her symptoms have progressively worsened over the past 3 days, during which time she has been using acetaminophen (Tylenol) and over-the-counter antihistamines. Her medical history is significant for epilepsy (though she has been seizure-free for 20 years), hypertension, coronary artery disease, diabetes mellitus, hypothyroidism, and end-stage renal disease. She undergoes hemodialysis three times weekly.
In the ED, she had low blood pressure that did not respond to intravenous fluid. She also had a low oxygen saturation that only slightly improved with 100% oxygen. A chest X-ray shows pneumonia. Shortly thereafter, she was working so hard to breathe that she required a breathing tube to be placed and she was started on mechanical ventilation. Her blood pressure fell further, and she required an infusion of a vasopressor to raise her blood pressure to a safe level. Given pneumonia, she was also administered broad-spectrum antibiotics. ICU care was required for septic shock related to pneumonia.
The ICU pharmacist helps the admitting team with the medication reconciliation process, obtaining the patient’s medication list from her outpatient pharmacy. The patient’s home medications include divalproex, levothyroxine, metformin, metoprolol, lisinopril, furosemide, rosuvastatin, calcium acetate, ferrous sulfate, and a daily multivitamin. The patient’s home medications are not initially re-ordered, as each one needs to be considered in light of septic shock. The ICU pharmacist ensures that medications that may decrease her blood pressure such as metoprolol, lisinopril, and furosemide are not initially resumed. Her new medications, aside from antibiotics and a vasopressor, include intravenous fluid, a sedative infusion, a gastric acid–reducing agent for stress ulcer prophylaxis, subcutaneous unfractionated heparin for deep venous thrombosis prophylaxis, and a chlorhexidine rinse for oral care. She also has Tylenol and an as-needed dose of an analgesic for pain management.
Pharmacotherapy in critically ill patients is complex as it addresses multiple comorbidities, preexisting medication regimens, and the interactions of both of these elements with critical illness pathophysiology and management. The hypothetical case above highlights these considerations. For example, some of the patient’s medications will benefit her ongoing care (e.g., divalproex, levothyroxine) while some may be detrimental (e.g., furosemide, lisinopril, metoprolol). Some conditions like diabetes mellitus may be appropriately treated with existing therapy but may not be suitable for administration in the ICU (e.g., metformin). Furthermore, the use of extracorporeal therapies presents additional challenges particularly as the mode of therapy changes from the outpatient setting to one more fitting for critical illness (e.g., intermittent hemodialysis to continuous renal replacement therapy). Finally, the potential for drug interactions exists which the clinician must consider when choosing a new medication in the hospital to avoid under- or overdosing the patient. Some medications will reduce the rate at which another medication is cleared, leading to an inadvertent increase in one agent. That increased concentration may cause complications ranging from seizure to kidney injury to ...